Tennessee, 2012

Hail in Tennessee, March 15, 2012

March 15, 2012 · NWS MRX · 1 event in 1 county or zone

An upper level disturbance moved into an area of gradually increasing stability caused by the passage of an earlier mesoscale convective system across the Southern Appalachian Region. Atmospheric shear was relatively weak in comparison to the initial instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance moved into an area of gradually increasing stability caused by the passage of an earlier mesoscale convective system across the Southern Appalachian Region. Atmospheric shear was relatively weak in comparison to the initial instability. This lead to a larger threat for hail than wind damage in the late afternoon storm event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 15, 2:07 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 15, 2:07 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT THU MAR 15 2012

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...LARGE SURFACE HIGH
PRESSURE....CENTERED OVER THE ATLANTIC...RIDGES THROUGH THE SOUTHERN
APPALACHIANS INTO THE DEEP SOUTH...THROUGH THE PERIOD. LOWER AND MID
LEVELS VERY MOIST WITH PRECIPITABLE WATER VALUES ABOVE NORMAL.
THICKNESS VALUES REMAIN HIGH WITH CONTINUED ABOVE NORMAL
TEMPERATURES THROUGH THE PERIOD. LAYER SHEAR WEAK WITH NEARLY ZONAL
FLOW ALOFT. WEAK IMPULSES IN FLOW MAY ENHANCE CONVECTION AT TIMES.
BEST CHANCES FOR THUNDERSTORMS WILL BE AFTERNOON HOURS WITH HEATING
DESTABILIZATION. THE MAIN THREAT FROM STORMS WILL BE HAIL WITH THE
FREEZING LEVEL AVERAGING AROUND 10,500 FT. LOCALIZED FLOODING IS
ALSO A POSSIBILITY WITH SLOW STORM MOTIONS.

.LONG TERM (SUNDAY THROUGH THURSDAY)...A SHORTWAVE TRACKS THROUGH
THE AREA ON SUNDAY...WILL KEEP THE HIGHEST CHANCE FOR THE NORTHERN
ZONES. COULD SEE A FEW THUNDERSTORMS. RIDGE BUILDS INTO THE REGION
PROVIDING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY. ANOTHER FRONT
TRACKS IN THE AREA ON THURSDAY. WITH STILL UNCERTAINTY OF TIMING...
WILL ADD ONLY SLIGHT CHANCE POPS FOR THURSDAY. TEMPERATURES WILL
CONTINUE TO BE ABOVE NORMAL FOR THE PERIOD...STAYED NEAR MEX/HPC
GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  81  56  82  55 /  40  60  40  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  78  56  79  55 /  40  70  50  40  30
OAK RIDGE, TN                       57  77  55  79  55 /  40  70  40  40  30
TRI CITIES AIRPORT, TN              51  77  49  77  50 /  40  70  50  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Mar 15, 4:00 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU MAR 15 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU MAR 15 2012 /400 AM CDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 15, 2:13 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT THU MAR 15 2012

VAZ001-002-005-152000-
LEE VA-SCOTT VA-WISE VA-
313 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LEE...EXTREME
SOUTHERN WISE AND SCOTT COUNTIES UNTIL 400 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 10 MILES SOUTHWEST OF
NORTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT BLACKMORE AND
DUNGANNON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Mar 15, 2:24 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT THU MAR 15 2012

TNZ013-014-037-152015-
CAMPBELL TN-CLAIBORNE TN-UNION TN-
324 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...CAMPBELL AND UNION
COUNTIES UNTIL 415 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDDLESBORO TO LA
FOLLETTE...AND MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE...
HARROGATE-SHAWANEE...TAZEWELL...ARTHUR...NORRIS LAKE...SHARPS
CHAPEL...SPRINGDALE...SANDLICK...ROSE HILL AND PAULETTE.

17
Special weather statement, Mar 15, 2:38 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT THU MAR 15 2012

VAZ005-006-008-152030-
RUSSELL VA-SCOTT VA-WASHINGTON VA-
338 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON...
SCOTT AND RUSSELL COUNTIES UNTIL 430 PM EDT...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLIFFIELD TO 7 MILES
EAST OF WEBER CITY...AND MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL VA...
ABINGDON...HILANDER PARK...HOLSTON...BENHAMS...LINDELL...EMORY-MEADOW
VIEW...GLADE SPRING...DAMASCUS AND KONNAROCK.

17
Special weather statement, Mar 15, 3:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT THU MAR 15 2012

TNZ017-VAZ005-008-152115-
SCOTT VA-SULLIVAN TN-WASHINGTON VA-
428 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON...
EASTERN SCOTT AND SULLIVAN COUNTIES UNTIL 515 PM EDT...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOL VA...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...SOUTH
HOLSTON DAM...LINDELL...HARR...EMORY-MEADOW VIEW...GLADE SPRING...
DAMASCUS AND KONNAROCK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 15, 3:32 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT THU MAR 15 2012

TNZ013-036-152115-
ANDERSON TN-CAMPBELL TN-
432 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND ANDERSON COUNTIES
UNTIL 515 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JACKSBORO...OR 8 MILES SOUTHWEST OF LA
FOLLETTE...MOVING EAST AT 5 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JACKSBORO...DISNEY...
LAKE CITY AND NORRIS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 15, 3:38 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT THU MAR 15 2012

TNZ016-038-152130-
GRAINGER TN-HAWKINS TN-
438 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN HAWKINS AND
GRAINGER COUNTIES UNTIL 530 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAN STATION...OR 8 MILES NORTH OF
MORRISTOWN...MOVING EAST AT 15 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEAN STATION AND
MOORESBURG.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The radar

The Knoxville radar (KMRX), 75 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
March 15, 3:40 PM EST
Where
Campbell County, 0.56 mi E of Red Ash
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.320, -84.220

Quarter size hail was reported at Caryville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373521.